This lead needs additional citations for verification. (February 2017) (Learn how and when to remove this template message)
|Classification and external resources|
Hypervitaminosis is a condition of abnormally high storage levels of vitamins, which can lead to toxic symptoms. Specific medical names of the different conditions are derived from the vitamin involved: an excess of vitamin A, for example, is called hypervitaminosis A.
Generally, toxic levels of vitamins stem from high supplement intake and not from natural food. Toxicities of fat-soluble vitamins can also be caused by a large intake of highly fortified foods, but natural food rarely deliver dangerous levels of fat-soluble vitamins. The Dietary Reference Intake recommendations from the United States Department of Agriculture define a "tolerable upper intake level" for most vitamins.
With few exceptions, like some vitamins from B-complex, hypervitaminosis usually occurs more with fat-soluble vitamins (D, E, K and A or 'DEKA'), which are stored in the liver and fatty tissues of the body. These vitamins build up and remain for a longer time in the body than water-soluble vitamins.
- Hypervitaminosis A
- Hypervitaminosis D
- Hypervitaminosis E
- Hypervitaminosis K, unique as the true upper limit is less clear as is its bioavailability.
According to Williams' Essentials of Diet and Nutrition Therapy it is difficult to set a DRI for vitamin K because part of the requirement can be met by intestinal bacterial synthesis.
- Reliable information is lacking as to the vitamin K content of many foods or its bioavailability. With this in mind the Expert Committee established an AI rather than an RDA.
- This RDA (AI for men age 19 and older is 120 µg/day, AI for women is 90 µg/day) is adequate to preserve blood clotting, but the correct intake needed for optimum bone health is unknown. Toxicity has not been reported.
High-dosage A; high-dosage, slow-release vitamin B3; and very high-dosage vitamin B6 alone (i.e. without vitamin B complex) hypervitaminoses are sometimes associated with side effects that usually rapidly cease with supplement reduction or cessation.
High doses of mineral supplements can also lead to side effects and toxicity. Mineral-supplement poisoning does occur occasionally, most often due to excessive intake of iron-containing supplements.
In the United States, overdose exposure to all formulations of "vitamins" was reported by 62,562 individuals in 2004 (nearly 80% [~78%, n=48,989] of these exposures were in children under the age of 6), leading to 53 "major" life-threatening outcomes and 3 deaths (2 from vitamins D and E; 1 from polyvitaminic type formula, with iron and no fluoride). This may be compared to the 19,250 people who died of unintentional poisoning of all kinds in the U.S. in the same year (2004). In 2010, 71,000 exposures to various vitamins and multivitamin-mineral formulations were reported to poison control centers, which resulted in 15 major reactions but no deaths.
Before 1998, several deaths per year were associated with pharmaceutical iron-containing supplements, especially brightly colored, sugar-coated, high-potency iron supplements, and most deaths were children. Unit packaging restrictions on supplements with more than 30 mg of iron have since reduced deaths to 0 or 1 per year. These statistics compare with 59 confirmed deaths due to aspirin poisoning in 2003  and 147 deaths known to be associated with acetaminophen-containing products in 2003.
- "Office of Dietary Supplements - Vitamin A". ods.od.nih.gov. Retrieved 2016-02-03.
- Sizer, Frances Sienkiewicz; Ellie Whitney (2008). Nutrition: Concepts and Controversies (11 ed.). United States of America: Thomson Wadsworth. pp. 221, 235. ISBN 0-495-39065-8.
- Toxic Exposure Surveillance System (2004). "Annual Report" (PDF). American Association of Poison Control Centers. Archived from the original (pdf) on 2011-01-05.
- "National Center for Health Statistics".
- Bronstein, A. C.; Spyker, D. A.; Cantilena, L. R.; Green, J. L.; Rumack, B. H.; Dart, R. C. (2011). "2010 Annual Report of the American Association of Poison Control Centers' National Poison Data System (NPDS): 28th Annual Report". Clinical Toxicology. 49 (10): 910–941. doi:10.3109/15563650.2011.635149. PMID 22165864.
- Tenenbein M (2005). "Unit-dose packaging of iron supplements and reduction of iron poisoning in young children". Arch Pediatr Adolesc Med. 159 (6): 557–60. doi:10.1001/archpedi.159.6.557. PMID 15939855.
- Watson WA, Litovitz TL, Klein-Schwartz W, et al. (2004). "2003 annual report of the American Association of Poison Control Centers Toxic Exposure Surveillance System". Am J Emerg Med. 22 (5): 335–404. doi:10.1016/j.ajem.2004.06.001. PMID 15490384.
- Dietary reference intakes, official website.